Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 61, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 14, 2008, 3:24 AM CDT for Pecos County, Terrell County, Texas. It took effect at May 14, 2008, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2008, 3:24 AM CDT (08:24 UTC)
- In effect from
- May 14, 2008, 10:00 AM CDT
- Expired
- May 14, 2008, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5545 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 140824 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 324 AM CDT WED MAY 14 2008 ...A RED FLAG WARNING IS IN EFFECT FOR THE TRANS PECOS AND BIG BEND AREAS OF WEST TEXAS TODAY...FOR VERY DRY AND WINDY CONDITIONS ALONG WITH HIGH FIRE DANGER... TXZ058-074-075-079>082-141630- /O.UPG.KMAF.FW.A.0056.080514T1500Z-080515T0000Z/ /O.NEW.KMAF.FW.W.0061.080514T1500Z-080515T0000Z/ REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- 324 AM CDT WED MAY 14 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. RELATIVE HUMIDITIES IN THE SINGLE DIGITS TO LOWER TEENS WILL COMBINE WITH WIND SPEEDS OF 15 TO 25 MPH TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE TRANS PECOS AND BIG BEND AREAS TODAY. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$ TXZ057-141630- /O.NEW.KMAF.FW.W.0061.080514T1500Z-080515T0000Z/ VAN HORN AND HIGHWAY 54 CORRIDOR- 324 AM CDT WED MAY 14 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING. RELATIVE HUMIDITIES IN THE SINGLE DIGITS TO LOWER TEENS WILL COMBINE WITH WIND SPEEDS OF 15 TO 25 MPH TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA TODAY. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$
2 follow-up statements
000 WWUS84 KMAF 141833 AAA RFWMAF RED FLAG WARNING...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 133 PM CDT WED MAY 14 2008 ...A RED FLAG WARNING IS IN EFFECT FOR THE TRANS PECOS AND BIG BEND AREAS OF WEST TEXAS TODAY...FOR VERY DRY AND WINDY CONDITIONS ALONG WITH HIGH FIRE DANGER... TXZ057-058-074-075-079>082-150000- /O.CON.KMAF.FW.W.0061.000000T0000Z-080515T0000Z/ VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- 133 PM CDT WED MAY 14 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... RELATIVE HUMIDITIES IN THE SINGLE DIGITS TO LOWER TEENS WILL COMBINE WITH WIND SPEEDS OF 15 TO 25 MPH TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE TRANS PECOS AND BIG BEND AREAS TODAY. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$
000 WWUS84 KMAF 141921 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT WED MAY 14 2008 ...A RED FLAG WARNING IS IN EFFECT FOR THE TRANS PECOS AND BIG BEND AREAS OF WEST TEXAS UNTIL 7 PM CDT...FOR VERY DRY...AND WINDY CONDITIONS ALONG WITH HIGH FIRE DANGER... .DRY AIR IS PUSHING EAST THIS AFTERNOON TO NEAR THE PECOS RIVER. TEMPERATURES IN THE 70S AND 80S HAVE RESULTED IN WIDESPREAD HUMIDITIES IN THE 10 TO 15 PERCENT RANGE. THE STRONGEST WINDS HAVE BEEN CONFINED TO THE MOUNTAINS AND MARFA PLATEAU BUT BY LATER THIS AFTERNOON THESE STRONGER WINDS ARE EXPECTED TO PUSH EAST TOWARD THE GLASS MOUNTAINS AND FORT STOCKTON. SOME BRIEF RED FLAG CONDITIONS MAY OCCUR JUST TO THE NORTH AND NORTHEAST OF THE WARNING. OTHERWISE FIRE DANGER REMAINS VERY HIGH. TXZ057-058-074-075-079>082-150000- /O.CON.KMAF.FW.W.0061.000000T0000Z-080515T0000Z/ VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- 221 PM CDT WED MAY 14 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... RELATIVE HUMIDITIES AS LOW AS 10 PERCENT ARE COMBINING WITH WEST DOWNSLOPE WIND OF 15 TO 25 MPH RESULTING IN CRITICAL FIRE WEATHER CONDITIONS. WINDS WILL DECREASE EARLY EVENING HOWEVER CONCERNS FOR WIND SHIFT...ESPECIALLY IN VICINITY OF THE PECOS RIVER EXIST EARLY THIS EVENING. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES...AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS WIND-DRIVEN WILDFIRES. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 14, 3:13 AM CDT, 11 minutes earlier.
Area forecast discussion, May 14, 3:13 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 AM CDT WED MAY 14 2008
.DISCUSSION...
CURRENT WATER VAPOR IMAGERY INDICATED A MAIN UPPER LEVEL TROUGH
OVER THE GREAT LAKES WITH A SOUTHERN STREAM UPPER LOW LOCATED OVER
SOUTHERN NEW MEXICO. AS THIS SOUTHERN STREAM UPPER LOW LIFTS
NORTHEASTWARD ACROSS WEST TEXAS TODAY...A SURFACE COLD FRONT WILL
MEANDER ACROSS THE PERMIAN BASIN VICINITY INTERSTATE-20 TODAY PRIOR
TO SURGING SOUTHWARD ACROSS THE BIG BEND REGION TONIGHT.
MEANWHILE...A SHARP SURFACE DRYLINE WILL MIX EASTWARD INTO THE
EASTERN PERMIAN BASIN BY EARLY AFTERNOON.
THE COLD FRONT ORIENTED E/W ACROSS THE PERMIAN BASIN AND SURFACE
DRYLINE ORIENTED N/S ACROSS THE EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS WILL BECOME THE FOCAL POINTS FOR SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. A FEW STRONG/SEVERE STORMS WILL BE
POSSIBLE NEAR THE INTERSECTION OF THE DRYLINE AND COLD FRONT COUPLED
WITH COOLING ALOFT WITH THE PASSING UPPER LOW.
AS THE COLD FRONT ACROSS THE PERMIAN BASIN PUSHES SOUTHWARD INTO THE
BIG BEND EARLY THURSDAY...THE BETTER CHANCES FOR AFTERNOON/EVENING
THUNDERSTORMS ON THURSDAY AND FRIDAY WILL SHIFT TO THE WESTERN HALF
OF THE FORECAST AREA AS A 120KT UPPER LEVEL JET STREAK DIVES
SOUTHWARD AROUND THE BACKSIDE OF THE LONG WAVE UPPER TROUGH AND
CARVES OUT A WEAK STATIONARY UPPER LOW OVER THE DESERT SOUTHWEST.
PROXIMITY OF THIS UPPER LOW AND NORTHWEST FLOW ALOFT WILL AID IN
MAINTAINING COOL POST-FRONTAL TEMPERATURES ACROSS OUR AREA ON
THURSDAY AND FRIDAY WITH AFTERNOON HIGHS MAINLY IN THE 70S.
OVER THE WEEKEND...A LARGE AMPLITUDE UPPER RIDGE WILL BUILD ACROSS
THE WESTERN STATES. THIS WARM AND DRY UPPER RIDGE WILL GRADUALLY
EDGE EASTWARD...HELPING TO REBOUND TEMPERATURES WITH AFTERNOON HIGHS
INTO THE 90S BY EARLY NEXT WEEK. MODELS INDICATE A WEAK DRY COLD
FRONT TO SWING SOUTHEASTWARD ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO LATE MONDAY WITH LITTLE IF ANY WEATHER IMPACT.
&&
.FIRE WEATHER...
AS THE UPPER LOW OVER NEW MEXICO TRACKS ACROSS WEST TEXAS TODAY...
STRONG SUBSIDENT MID-LEVEL WESTERLY WINDS OF 50-60KT WILL MIX
DOWNWARD ACROSS THE TRANS PECOS REGION OF WEST TEXAS WEST OF THE
SURGING DRYLINE. RELATIVE HUMIDITIES IN THE SINGLE DIGITS TO LOWER
TEENS...FOLLOWING POOR RH RECOVERY THIS MORNING...WILL COMBINE WITH
WIND SPEEDS OF 20 TO 30 MPH TO CREATE CRITICAL FIRE WEATHER
CONDITIONS FOR LOCALES WEST OF THE PECOS RIVER THIS AFTERNOON.
IN ADDITION...ISOLATED THUNDERSTORMS WITH POTENTIAL DRY LIGHTNING
WILL BE POSSIBLE ACROSS THE LOWER TRANS PECOS AND SOUTHEAST PERMIAN
BASIN DURING THE LATE MORNING AND EARLY AFTERNOON HOURS AS THE
DRYLINE PROGRESSES EASTWARD. ALSO...A WIND SHIFT FROM WESTERLY TO
NORTHERLY WILL OCCUR ACROSS THE TRANS PECOS DURING THE EVENING HOURS
WITH THE COLD FRONTAL PASSAGE WHILE RELATIVE HUMIDITIES REMAIN IN
THE TEENS. COOLER TEMPERATURES BEHIND THIS FRONT ARE EXPECTED TO
INCREASE RELATIVE HUMIDITIES AREAWIDE ON THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 81 55 70 53 / 20 20 10 10
CARLSBAD NM 79 53 70 50 / 20 10 20 30
DRYDEN TX 95 63 84 60 / 20 20 10 20
FORT STOCKTON TX 86 57 78 53 / 10 10 10 20
GUADALUPE PASS TX 71 51 63 42 / 20 10 20 30
HOBBS NM 74 45 71 49 / 20 10 20 20
MARFA TX 79 47 75 50 / 10 10 10 20
MIDLAND INTL AIRPORT TX 83 56 73 53 / 20 10 10 20
ODESSA TX 84 55 74 52 / 20 10 10 20
WINK TX 86 54 77 54 / 20 10 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES...BIG BEND AREA...
DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, May 13, 1:19 PM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 119 PM CDT TUE MAY 13 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 119 PM CDT TUE MAY 13 2008 /1219 PM MDT TUE MAY 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED ACROSS A LARGE PART OF THE AREA...ESPECIALLY WEST OF THE PECOS RIVER WHERE RED FLAG WARNINGS ARE IN EFFECT. WINDS WILL SUBSIDE ACROSS THE PLAINS EARLY THIS EVENING AND HUMIDITIES WILL TREND UP ONLY SLOWLY. IN THE GUADALUPE AND DAVIS MOUNTAINS RED FLAG CONDITIONS WILL PERSIST THE LONGEST AS WINDS INCREASE FURTHER THIS AFTERNOON THERE. IN ADDITION...A FEW DRY LIGHTNING STRIKES ARE POSSIBLE ACROSS THE LOWER TRANS PECOS EARLY THIS EVENING. HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS WITH GUSTS TO 60 MPH IN EXPECTED AND A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT MDT. OTHERWISE AS THE DRYLINE RETREATS AND MOISTURE RETURNS TO THE EASTERN PERMIAN BASIN THUNDERSTORMS MAY DEVELOP TONIGHT. A FEW OF THESE STORMS MAY BE STRONG OR SEVERE WITH LARGE HAIL AND HIGH WINDS THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED DRY AND BREEZY CONDITIONS WEDNESDAY ACROSS MUCH OF THE TRANS PECOS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS AND A FIRE WEATHER WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 13, 10:46 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1046 PM CDT TUE MAY 13 2008 TXZ069-070-140415- UPTON-REAGAN- 1046 PM CDT TUE MAY 13 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN UPTON AND WEST CENTRAL REAGAN COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF RANKIN AT 1046 PM CDT...MOVING NORTHEAST AT 25 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 14, 1:03 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 103 AM CDT WED MAY 14 2008 TXZ070-140630- REAGAN- 103 AM CDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REAGAN COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF BIG LAKE AT 103 AM CDT...MOVING NORTHEAST AT 35 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS...SMALL HAIL TO THE SIZE OF ONE HALF INCHES...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 1:12 AM CDT | Areal Flood Advisory | MAF | Howard, Reagan | 145 days |
| May 14, 3:09 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 36 min |
| May 14, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Martin | 34 min |
| May 14, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 44 min |
| May 14, 4:43 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 32 min |
| May 14, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 33 min |
| May 14, 5:37 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 144 days |
Nearby
Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.